Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Memphis, TN

February 18, 2000McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Feb 18, 2000, 5:27 PM CST for McNairy County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2000, 5:27 PM CST (23:27 UTC)
Expired
Feb 18, 2000, 6:15 PM CST
In force
48 min
Issued by
NWS Memphis, TN
Area
Whole counties

County McNairy County, TN

The radar

The Memphis radar (KNQA), 120 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 6:00 PM CSTThunderstorm WindSelmer, TNSeveral trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 519 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
519 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMEM 182326
SVRMEM
TNC109-190015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CST FRI FEB 18 2000


THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCNAIRY COUNTY IN WESTERN TENNESSEE

* UNTIL 615 PM CST

* AT 526 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS 10 MILES WEST OF SELMER...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELMER AROUND 545 PM CST
  ADAMSVILLE AROUND 610 PM CST

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 3:30 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 18, 3:30 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST FRI FEB 18 2000

NOT MUCH TIME FOR A DISCUSSION WITH SEVERE WEATHER CONCERNS. ONLY
AREA OUT OF THE WOODS WILL BE NORTHWEST OF JONESBORO AR. EXPECT
SEVERE STORMS TO BE EAST OF OUR FORECAST AREA BY AROUND
MIDNIGHT...SO EVENING WORDING WILL BE USED FOR POPS ALL ZONES.

GOOD DEAL OF CLOUDINESS ON SATELLITE BEHIND THIS FRONT...SO MOSTLY
CLOUDY CONDITIONS OVERNIGHT...ES;PECIALLY NORTHERN AREAS. MUCH COOLER
FOR SATURDAY. IN GENERAL FOLLOWED NGM MOS TEMPERATURES.

.MEM...NONE.

In the hours before

Special weather statement, Feb 18, 11:30 AM CST, 5 hours 57 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>054-088>092-182200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 AM CST FRI FEB 18 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING WEST
TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST
TENNESSEE...AND NORTH MISSISSIPPI.

A LOW PRESSURE SYSTEM WAS OVER SOUTHEAST MISSOURI WITH A COLD FRONT
EXTENDING INTO WEST ARKANSAS. THE LOW PRESSURE WILL MOVE TOWARD
THE OHIO VALLEY THIS AFTERNOON AND EVENING AS THE TRAILING COLD
FRONT MOVES ACROSS THE MID SOUTH. AT MIDDAY...SEVERE THUNDERSTORMS
HAD ALREADY DEVELOPED AHEAD OF THE COLD FRONT OVER WEST ARKANSAS.
THESE STORMS WILL MOVE ACROSS EAST ARKANSAS THIS AFTERNOON...
REACHING THE MISSISSIPPI RIVER ABOUT 300 PM. THE STORMS WILL
CONTINUE TO MOVE EAST...AFFECTING LOCATIONS SUCH AS JACKSON AND
TUPELO...LATE THIS AFTERNOON AND EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION. MONITOR NOAA WEATHER RADIO...
COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS |FOR THE LATEST
FORECASTS AND INFORMATION.
Special weather statement, Feb 18, 3:45 PM CST, 1 hour 42 minutes before
ARZ008-009-017-018-182215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CST FRI FEB 18 2000

...TORNADO WATCH CANCELED FOR PART OF NORTHEAST ARKANSAS...
THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND SEVERE WEATHER IS NO
LONGER EXPECTED FOR THE COUNTIES OF RANDOLPH...LAWRENCE...CLAY...AND
GREENE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:11 PM CSTSevere Thunderstorm WarningMEGShelby49 min
Feb 18, 3:24 PM CSTTornado WarningMEGShelby46 min
Feb 18, 4:02 PM CSTTornado WarningMEGFayette, Shelby58 min
Feb 18, 4:50 PM CSTSevere Thunderstorm WarningMEGWeakley35 min
Feb 18, 4:54 PM CSTTornado WarningMEGHardeman61 min
Feb 18, 5:07 PM CSTSevere Thunderstorm WarningMEGHenry48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.